Indian Journal of Radiology Indian Journal of Radiology  

   Login   | Users online: 914

Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size     

 

CHEST Table of Contents   
Year : 2006  |  Volume : 16  |  Issue : 4  |  Page : 851-852
Amiodarone induced pulmonary toxicity


Department of Radio-diagnosis, JLN Hospital & Research Centre, Bhilai Steel Plant, Bhilai, Chhattisgarh, India

Click here for correspondence address and email

Date of Submission19-Sep-2005
Date of Acceptance10-Jun-2006
 

Keywords: Amiodarone, HRCT

How to cite this article:
Dwivedi M K, Piparsania B, Issar P, Dewangan L. Amiodarone induced pulmonary toxicity. Indian J Radiol Imaging 2006;16:851-2

How to cite this URL:
Dwivedi M K, Piparsania B, Issar P, Dewangan L. Amiodarone induced pulmonary toxicity. Indian J Radiol Imaging [serial online] 2006 [cited 2019 Aug 24];16:851-2. Available from: http://www.ijri.org/text.asp?2006/16/4/851/32365

   Introduction Top


54 year old male patient had history of cough and dyspnoea, he also had history of refractory ventricular arrhythemia and was treated with amiodarone for about 4 months. The patient was initially investigated by Chest X-ray then by CT Scan (Thorax). Chest X-ray revealed areas of patchy opacities and diffuse infilterates, which are non-specific in nature [Figure - 1].

CT Scan of thorax was performed in Hi Speed Fx-i GE Scanner revealed multiple areas of ground glass haziness and thickening of interlobular septa, distorted architexture due to fibrosis was also seen [Figure - 2],[Figure - 3],[Figure 4]


   Discussion Top


Pulmonary toxicity has been described in association with multitude of therapeutic drugs. Drug reaction in lung may produce varying radiographic pattern. Recognition of this pattern is crucial to the role of Radiologist, early recognition is important because many of these drug reactions are reversible and will regress after withdrawal of the agent [2].

Amiodarone is an iodinated compound used to treat life threatening cardiac dysrhythemias, pulmonary toxicity occurs in 5 to 10% of treated patients [4]. Toxicity is dose related and is more likely to occur with doses greater than 400 mg/day [5].


   On Conventional Radiograph Top


Most patient with amiodarone pulmonary toxicity shows areas of consolidation, infiltration or interstitial disease, findings are usually non-specific. [2].


   On H R C T Top


A distinctive feature of amiodarone toxicity is occurrence of focal homogenous pulmonary toxicity that are typically peripheral in location and of high attenuation [4]. CT attenuation value ranged from 82 to 174 H.U. [2]. High attenuation parenchymal pleural lesion consists of wedge shaped consolidation or areas of focal atelectasis with adjacent pleural reaction [2].

Non-specific infiltrates consists of increased interstitial markings [2]. High attenuation value of CT is due to high concentration of drug within the lung macrophagus and alveolar type II pneumocytes [2] and due to extremely long half-life.

When amiodarone is collected with in giant lysosome and form characteristic lamellar inclusion bodies, are identified in both asymptomatic and symptomatic patients, being treated with amidarone and merely indicate exposure to drug, not necessarily toxicity [2].

The continuation of high attenuation abnormalities within lung, liver or spleen are characteristics of amidarone toxicity.

Differential diagnosis of peripheral paranchymal pleural changes are pulmonary infract and acute pulmonary haemorrhage and have characteristic CT appearance and CT Value.

CT finding of high attenuation parenchymal pleural changes are a sign of amiodarone lung damage and angiography is rarely required.


   Conclusion Top


Familiarity with Chest Radiographic and CT appearance of amiodarone toxicity will enable the radiologist to suggest the possibility of drug induced pulmonary toxicity.

 
   References Top

1.Kuhlman JE et al, Scatarige KC, Fishman EK , Zerhouni EA, Siegelman SS. CT Demonstration of high attenuation pleural parenchymal lesions due to amiodorone therapy. Journal of Computer assisted Tomography 1987; 11: 160 - 162.  Back to cited text no. 1    
2.Janet E Kuhlman et al, M D Coney Teigen M D, Hua Ren M D, Ralph H, Hurban MD, Grover M, Hutchins MD, Elliot K, Fisherman MD. Amiodorone Pulmonary Toxicity CT findings in symptomatic patients. Radiology 1990; 177; 121 - 125.  Back to cited text no. 2    
3.Rossi et al. Pulmonary Drug Toxicity - Radiologic and Pathologic Manifestation. Radiographics 2000; 20; 1245 - 1259.  Back to cited text no. 3    
4.Teveras JM et al, Feruees JT (eds) Philadelphia PA Lippincolt. Drug Induced Disorders of Chest. Radiology, 1986; Vol. 1; pp 8.  Back to cited text no. 4    
5.Judith M Aronchick and Warren B Gefte et al. Drug induced pulmonary disorders. Seminars in Reontogenology, Vol. XXX, No. 1, Jan. 1995; 18 - 34.  Back to cited text no. 5    

Top
Correspondence Address:
M K Dwivedi
Qr.No. 1/A, Street 05, Sector - 9, Bhilai, Chhattisgarh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-3026.32365

Rights and Permissions


    Figures

  [Figure - 1], [Figure - 2], [Figure - 3]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Email Alert *
    Add to My List *
* Registration required (free)  


    Introduction
    Discussion
    On Conventional ...
    On H R C T
    Conclusion
    References
    Article Figures

 Article Access Statistics
    Viewed4840    
    Printed105    
    Emailed3    
    PDF Downloaded348    
    Comments [Add]    

Recommend this journal